Hail, Nodaway
- When
- April 17, 2:31 AM CST
- Where
- Nodaway County, Burlington Jct
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.450, -95.070
A warm front lifted north across central and northern Missouri, during the afternoon and evening hours of April 17, 2013. Numerous hail reports of up to an inch in diameter were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A warm front lifted north across central and northern Missouri, during the afternoon and evening hours of April 17, 2013. Numerous hail reports of up to an inch in diameter were reported. Widespread heavy rainfall was also observed, with numerous reports of rainfall in the two to four inch range.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 16, 11:15 PM CST, 3 hours 16 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1215 AM CDT Wed Apr 17 2013
.UPDATE...
Issued at 840 PM CDT TUE APR 16 2013
00Z raobs from surrounding sites as well as sites to the south reveal
a very stout elevated mixed layer (EML) that will be difficult to
overcome. Lack of radar returns within a 300 mile radius confirms
this. Have already lowered evening PoPs as a result and am
considering lowering them after midnight as well. Thinking scattered
coverage vs widespread as current PoPs would indicate. Would like to
get a look at the 00Z NAM before committing to lowering the PoPs. Do
believe the 00z RAP looks reasonable with best chances for convection
over the northern /12 of CWA where cap should be weaker.
&&
.SHORT TERM...(This Evening through Wednesday)
Issued at 425 PM CDT TUE APR 16 2013
Current water vapor imagery and H5 heights indicate a vigorous
trough moving from eastern Ontario into Quebec with associated cold
front draped across the eastern Great Lakes region and into the Ohio
River Valley. Southwest flow aloft will continue over the central
portion of the country as an upper level ridge strengthens in
response to a relatively broad trough continuing to dig into the
inter-mountain west and Great Basin. At the surface...stationary/warm
front extends from central Texas to south-central Oklahoma and on up
into northwest Arkansas and southeast Missouri. Temperatures in the
upper 70s to low 80s made for a nice afternoon south of the this
front with temperatures in the 40s and 50s just north of the frontal
boundary.
Current elevated front will be the focus for convection tonight and
through tomorrow night. Upper level diffluence will increase as the
western trough digs into the Great Basin. With moisture continuing to
pool along and south of the warm front, and steepening lapse rates,
expect elevated scattered thunderstorms to develop near the front
late this evening. Much of the overnight activity will remain along
the 700mb thermal ridge as low-level jet increases across the south-
central plains. Primary severe threat looks to be large hail overnight
tonight and early tomorrow morning as instability increases and bulk
shear values increase to near 50kts. Both the GFS and EC have at
least 500 J/kg of CAPE across much of the CWA and increasing to
around 1500 J/kg by tomorrow afternoon.
Thunderstorm coverage will increase through tomorrow morning and
another chance for severe weather by tomorrow afternoon and evening.
Given decent moisture profiles and the chance for heavy rainfall in
many locations, have decided to issue a flash flood watch
encompassing the entire CWA. The flash flood watch will extend from
noon tomorrow through Thursday. Felt that the main threat would not
be recognized until tomorrow, especially north of I-70 where flash
flood guidance has suggested that higher rainfall amounts will be
needed to achieve saturation and then runoff. Storm relative flow
aligned generally parallel to the surface front will allow for
training of thunderstorm and areas receiving excessive rainfall
amounts.
.LONG TERM...(Wednesday Night through Tuesday)
Issued at 425 PM CDT TUE APR 16 2013
Wednesday Night...severe weather may be ongoing as we transit into
the evening and overnight hours of Wednesday. Warm sector showers
and thunderstorm activity will last into the evening hours of
Wednesday before a cold front sweeps from west to east across the
forecast region early late Wednesday night through the afternoon
hours of Thursday. There will be a ongoing threat of severe weather,
though as the evening progresses the instability fueling the
potentially severe storms will be waining taking the threat for
severe weather with it. However, the potential for large hail,
damaging winds and isolated tornadoes will persist into the early
evening hours of Wednesday. As the front moves through the threat
will transit to hail and damaging winds for the late night hours,
though with precipitable water values of 1.5 inches expected and
winds running parallel to the advancing cold front, heavy rain and
flooding will be a persistent concern.
Thursday...severe weather threat should come to an end by the early
morning hours, if the waining instability hasn't already brought the
threat to an end Wednesday night. However, rain on the backside of
the front may persist long enough to exacerbate the already wet
conditions, which could keep the flooding threat going through much
of the daylight hours. Will leave it to later shifts to perhaps
cancel the Flash Flood Watch early if need be. Otherwise, with the
cold air on the back side of this system, have included a brief
mention of rain and snow early Friday morning, though no
accumulations are expected even if it where all snow.
With the cold temperatures once again sweeping across the region
behind the cold front, expect readings to be suppressed below normal
through the weekend and into next work week, when another reinforcing
shot of cold air will sweep into the Plains States...again.
Otherwise, a shortwave trough in the northwest flow late in the
weekend may bring more showers back to the region, first as it lifts
a modest warm front into Iowa Sunday, before the reinforcing shot of
cold air arrives possibly Monday or Tuesday. This will keep the
threat of rain across the region from Sunday afternoon through
Tuesday, with below normal temperatures.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1210 AM CDT WED APR 17 2013
Scattered elevated showers now heading towards the terminals and
expect to see this area increase in coverage as it spreads across
northern MO overnight. Thunder chances may be more isolated or widely
scattered but increase as sunrise approaches. Will likely see
several periods of thunderstorms during the during this forecast
period with timing being a problem due to the activity being elevated
and not tied to any one boundary.
MVFR ceilings top start off but they will gradually lower overnight
as the depth of the moisture deepens. MVFR fog also expected to form
as the showers become more widespread and continuous on Wednesday.
Brisk easterly winds until a warm front surges north late in the
afternoon. This should also allow ceilings to improve some, but still
remain MVFR. A cold front will sweep through towards the end of the
forecast with a line of thunderstorms accompanying it. Ceilings are
also expected to drop to IFR in the post frontal airmass.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH from Noon CDT today through Thursday evening
FOR KSZ025-057-060-102>105.
MO...FLASH FLOOD WATCH from Noon CDT today through Thursday evening
FOR MOZ001>008-011>017-020>025-028>033-037>040-043>046-053-
054.
&&
UPDATE...MJ
SHORT TERM...PMM
LONG TERM...Cutter
AVIATION...MJHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 708 PM CDT TUE APR 16 2013 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-171130- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 708 PM CDT TUE APR 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING WITH THUNDERSTORM CHANCES INCREASING AFTER MIDNIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS AFTER MIDNIGHT WITH THE BEST CHANCES OVER NORTHWEST AND WEST CENTRAL MISSOURI AND ADJACENT EASTERN KANSAS. THE AMOUNT OF INSTABILITY THAT WILL SPREAD INTO THE REGION AND THE MAGNITUDE OF SHEAR COULD SUPPORT ELEVATED SUPERCELLS WITH LARGE HAIL BEING THE ONLY THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED THROUGH THE DAY WEDNESDAY AND INTO THE OVERNIGHT HOURS. A WARM FRONT IS FORECAST TO LIFT NORTHWARD TOWARDS NORTHERN MISSOURI BRINGING A CHANCE FOR SEVERE THUNDERSTORMS. THE STRONGEST STORMS...THROUGH THE AFTERNOON AND EVENING...WOULD BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE PRIMARILY NEAR THE WARM FRONT. A COLD FRONT WILL PUSH SOUTHEAST THROUGH THE REGION WEDNESDAY NIGHT WITH A LINE OF POTENTIALLY SEVERE STORMS FORMING ALONG THIS BOUNDARY AND SWEEPING ACROSS THE FORECAST AREA DURING THE OVERNIGHT HOURS. THE REPEATED ROUNDS OF THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE WIDESPREAD HEAVY RAINFALL WITH 1 TO 2 INCHES OF RAIN LIKELY...AND POSSIBLY AS MUCH AS 3 TO 4 INCHES WITH THE HEAVIEST STORMS THAT BECOME PARKED OVER LOCALIZED AREAS. THESE RAINS COULD RESULT IN FLASH FLOODING AS WELL AS FLOODING ON AREA CREEKS AND RIVERS. THUNDERSTORMS WILL LIKELY CONTINUE INTO THURSDAY MORNING BEFORE EXITING THE REGION. NONE OF THE STORMS ON THURSDAY ARE EXPECTED TO REACH SEVERE LEVELS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT AND IS LIKELY WEDNESDAY AFTERNOON AND THROUGH WEDNESDAY NIGHT. MJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 210 AM CDT WED APR 17 2013 MOZ005-006-170745- HARRISON MO-MERCER MO- 210 AM CDT WED APR 17 2013 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MERCER AND CENTRAL HARRISON COUNTIES UNTIL 245 AM CDT... AT 207 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BETHANY...MOVING NORTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CAINSVILLE AND MOUNT MORIAH. THIS WILL IMPACT I-35 BETWEEN MILE MARKERS 87 AND 96. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4050 9375 4036 9354 4018 9402 4027 9409 TIME...MOT...LOC 0710Z 234DEG 32KT 4026 9396 HAWBLITZEL
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
211 AM CDT WED APR 17 2013
MOZ001-011-170745-
ATCHISON MO-HOLT MO-
211 AM CDT WED APR 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ATCHISON AND
NORTHWESTERN HOLT COUNTIES UNTIL 245 AM CDT...
AT 207 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VERDON...OR NEAR FALLS CITY...MOVING
NORTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
CRAIG...FAIRFAX AND CORNING.
THIS WILL IMPACT
I-29 BETWEEN MILE MARKERS 88 AND 104.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4031 9518 4026 9518 4026 9515 4022 9512
4012 9539 4014 9544 4016 9544 4018 9548
4024 9548 4024 9552 4026 9556 4029 9556
4047 9528
TIME...MOT...LOC 0711Z 234DEG 32KT 4015 9559
HAWBLITZELThe Omaha radar (KOAX), 146 km away, was scanning. The volume nearest the first event began at 08:31 UTC.
18 hail, 1 flash flood. Local standard time, as filed.
Highway Z is impassable, due to flowing water over the road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447933, 447935, 447936, 447938, 447940, 447941, 447942, 447944, 447945, 447946, 447947, 447948, 447949, 447950, 447951, 447952, 447953, 447930, 447954.